Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 296, NWS Norman, OK

May 24, 2004Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 24, 2004, 5:45 PM CDT for Washita County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 5:45 PM CDT (22:45 UTC)
Expired
May 24, 2004, 6:45 PM CDT
In force
60 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 107 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
645 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 242245
SVROKC
OKC149-242345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHITA COUNTY IN WESTERN OKLAHOMA

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LARGE SEVERE THUNDERSTORM OVER MUCH OF EASTERN WASHITA 
  COUNTY... MOVING NORTHEAST AT 25 MPH. ANOTHER SEVERE STORM WAS
  LOCATED NEAR SENTINEL... MOVING NORTH-NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BESSIE...CLOUD CHIEF...COLONY...
  CORDELL...CORN...DILL CITY...ROCKY AND SENTINEL

BOTH OF THESE STORMS ARE CAPABLE OF HAIL UP TO THE SIZE OF GOLF 
BALLS AND WINDS OF 60 MPH MPH ARE LIKELY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3545 9905 3513 9928 3512 9863 3547 9864

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:02 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 24, 2:02 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT MON MAY 24 2004

.DISCUSSION...
RATHER ACTIVE PATTERN TO PERSIST INTO EARLY NEXT WEEK ACROSS THE
CENTRAL US. EXTREMELY UNSTABLE AIRMASS IS IN PLACE ALONG AND EAST OF
DRYLINE LOCATED ACROSS NW SECTIONS OF OK..AND AREA PROFILERS
INDICATE MORE THAN SUFFICIENT DEEP LAYER SHEAR FOR SUPERCELLS ALSO
EXISTS.  MAIN QUESTION AS IT HAS BEEN FOR SEVERAL DAYS IS STRENGTH
OF CAP AND ABILITY TO INITIATE/SUSTAIN DEEP CONVECTION.  WV SAT
IMAGERY SUGGESTS THAT A SUBTLE IMPULSE IN SUBTROPICAL STREAM IS
APPROACHING WEST TEXAS..AND SFC PRESSURE FALLS ARE DEVELOPING OVER
NW TEXAS ATTM. HOWEVER..19Z SOUNDING ALSO INDICATES THAT STRENGTH OF
CAPPING HAS INCREASED MARKEDLY /AT LEAST IN AREAS WELL EAST OF
DRYLINE/ SINCE 12Z THIS MORNING..AS WARM BUBBLE ANALYZED JUST
UPSTREAM OF OK THIS MORNING TRANSLATES EWD. THERMAL TROF EVIDENT AT
700 MB WILL BEGIN TO BRUSH THE DRYLINE AFTER 21-22Z..AND WILL KEEP
LOW POPS ALL ALONG DRYLINE FOR THIS REASON AS AT LEAST A COUPLE OF
STORMS SHUD BE ABLE TO GET GOING.  IF STORMS GO..THERE IS LITTLE
DOUBT THEY WILL BE SEVERE..WITH SUPERCELLS LIKELY. FRONT WILL SURGE
SWD TOWARD OK/NTEX TONIGHT AND TUESDAY..AND CHANCES FOR STORMS WILL
CONTINUE..WITH BEST CHANCES SEEMINGLY ACROSS THE NRN THIRD OF OK
TONIGHT..AND THEN I44 CORRIDOR AND POINTS SOUTH TUE/TUE EVENING.

BAROCLINIC ZONE WILL REDEVELOP BACK TO THE NORTH DURING THE
WEEK..AND INSTABILITY WILL BE BACK IN PLACE IN ADVANCE OF EJECTING
UPPER LOW SOMETIME AROUND FRIDAY.  MODELS HAVE BEEN QUITE CONSISTENT
IN RAPIDLY DEVELOPING A DEEP LONG WAVE TROF ON SAT/SAT NITE INTO
THE CENTRAL US.  IF THIS VERIFIES..POTENTIAL FOR ANOTHER SIGNIFICANT
SVR WX EPISODE SOMEWHERE ON THE PLAINS WILL BE HIGH ON
SAT..COINCIDENT WITH STRONGEST LOW LEVEL CYCLOGENESIS AND RESULTANT
STRONG WIND FIELDS AND AGEOSTROPHIC ACCELERATIONS TO LOW LEVEL
FLOW.  HARD TO SAY AT THIS TIME IF THE BEST AREA WILL BE OVER OK..OR
LOCATIONS FARTHER NORTH OR SOUTH. FOR NOW..WILL KEEP POPS GOING LATE
IN THE WEEK..WITH AN EMPHASIS ON FRI WITH EJECTING CUT OFF LOW AND
AGAIN SAT/SAT NITE FOR STRONGER DIGGING TROF.  A BIT LATE IN THE
SEASON TO GET A STRONG FROPA AS SUGGESTED BY GFS SUN/MON..BUT WILL
COOL TEMPS FOR DAY 7 /ESP NORTH/ FOR THIS INITIAL ISSUANCE.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  88  65  85 /  20  30  20  10
HOBART OK         69  89  64  86 /  20  30  20  10
WICHITA FALLS TX  73  95  69  91 /  20  20  30  10
GAGE OK           66  82  57  84 /  20  20  10  10
PONCA CITY OK     71  82  61  82 /  30  30  10  10
DURANT OK         71  89  69  88 /  10  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 24, 12:00 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON MAY 24 2004

OKZ004>048-050>052-TXZ083>090-251200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
NORTHERN...CENTRAL...AND WESTERN OKLAHOMA AS WELL AS PARTS OF
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM STILLWATER... TO
OKLAHOMA CITY... TO WICHITA FALLS...AND SOUTHEAST OF AN ALVA TO
CHEYENNE LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 11 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS
FROM MID AFTERNOON THROUGH LATE EVENING.

DISCUSSION...
AT MIDDAY...A SURFACE LOW PRESSURE AREA WAS LOCATED OVER WESTERN
KANSAS WITH A DRY LINE TRAILING FROM WESTERN KANSAS THROUGH
NORTHWESTERN OKLAHOMA...INTO THE TEXAS PANHANDLE.  EAST OF THE DRY
LINE...MOIST AIR HAD SURGED NORTHWARD ACROSS NORTH TEXAS AND MUCH OF
OKLAHOMA ON STRONG SOUTHERLY WINDS.

THE DRY LINE IS EXPECTED TO PUSH A BIT FURTHER EAST AND BY MID TO
LATE AFTERNOON WILL EXTEND FROM NORTH CENTRAL OKLAHOMA INTO THE
SOUTHEAST TEXAS PANHANDLE. THE CAP WILL LIKELY SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL MID TO LATE AFTERNOON...AND COULD SUPPRESS
THUNDERSTORM DEVELOPMENT ENTIRELY. HOWEVER...THERE IS A GOOD CHANCE
THAT CONVERGENCE ALONG THE DRYLINE AND STRONG DAYTIME HEATING WILL
BE ENOUGH TO OVERCOME THE CAP AND ALLOW THUNDERSTORMS TO
DEVELOP...ESPECIALLY IN NORTHERN OKLAHOMA WHERE THE CAP STRENGTH IS
EXPECTED TO BE SOMEWHAT WEAKER. STRONG INSTABILITY AND VERTICAL WIND
SHEAR WILL ALLOW ANY STORMS THAT DEVELOP TO QUICKLY BECOME SEVERE.
VERY LARGE HAIL...POSSIBLY GOLFBALL TO BASEBALL SIZE...WILL BE THE
MAIN CONCERN. DAMAGING WINDS ALSO WILL BE POSSIBLE. TORNADO
POTENTIAL WILL BE LIMITED INITIALLY DUE TO EXPECTED HIGH STORM BASES
AND RELATIVELY WEAK WIND SHEAR AT LOW LEVELS...BUT COULD INCREASE
FOR A TIME DURING THE EARLY EVENING AS SURFACE WINDS EAST OF THE DRY
LINE BACK TO A MORE SOUTH TO SOUTHEASTERLY DIRECTION INCREASING THE
LOW LEVEL WIND SHEAR. THE STORMS SHOULD TEND TO WEAKEN LATER IN THE
EVENING WITH THE LOSS OF DAYTIME HEATING.

OTHER THUNDERSTORMS MAY DEVELOP TONIGHT ALONG THE FRONT IN
KANSAS...AND THESE COULD BUILD DOWN INTO PARTS OF NORTHERN OKLAHOMA
LATE TONIGHT AS THE FRONT BEGINS MOVING BACK SOUTH. SEVERE WEATHER
POTENTIAL WITH THESE STORMS LATE TONIGHT CURRENTLY APPEARS LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY INTO WEDNESDAY AS THE
FRONT MOVES BACK INTO THE AREA. THUNDERSTORM CHANCES WILL RETURN
AGAIN ON FRIDAY...WITH SOME POTENTIAL FOR ONE OR MORE SIGNIFICANT
SEVERE WEATHER EPISODES AS WE GO INTO THE MEMORIAL DAY WEEKEND. AT
THIS TIME...FRIDAY AND SUNDAY APPEAR TO BE THE MOST ACTIVE DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

2

In the hours before

Local storm report, May 24, 5:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             9 NW LONE WOLF          35.08N 99.36W
05/24/2004  1.75 INCH        KIOWA              OK   PUBLIC

&&

TY/LS
Special weather statement, May 24, 5:19 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT MON MAY 24 2004

OKZ036-242230-
JACKSON OK-
519 PM CDT MON MAY 24 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST OF DUKE AT 519
PM CDT...MOVING EAST AT 30 MPH. THIS STORM POSES A RISK OF DAMAGING
HAIL.

PEOPLE IN JACKSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Local storm report, May 24, 5:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 SE CORDELL            35.26N 98.93W
05/24/2004  1.75 INCH        WASHITA            OK   PUBLIC

&&

TY/LS
Special weather statement, May 24, 5:29 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT MON MAY 24 2004

OKZ034-242245-
GREER OK-
529 PM CDT MON MAY 24 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF MANGUM AT 529
PM CDT...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Local storm report, May 24, 5:30 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             4 S MCQUEEN             34.61N 99.70W
05/24/2004  1.75 INCH        HARMON             OK   PUBLIC

&&

TY/LS
Local storm report, May 24, 5:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             CLOUD CHIEF             35.25N 98.85W
05/24/2004  1.75 INCH        WASHITA            OK   LAW ENFORCEMENT

0535 PM     HAIL             CORDELL                 35.30N 98.98W
05/24/2004  1.75 INCH        WASHITA            OK   LAW ENFORCEMENT

0540 PM     HAIL             1 S HYDRO               35.53N 98.58W
05/24/2004  0.88 INCH        CADDO              OK   TRAINED SPOTTER

0542 PM     HAIL             9 W ALTUS               34.64N 99.49W
05/24/2004  1.75 INCH        JACKSON            OK   EMERGENCY MNGR

0542 PM     HAIL             HOBART                  35.03N 99.09W
05/24/2004  0.88 INCH        KIOWA              OK   AMATEUR RADIO

            REPORTED AT HOBART AIRPORT.

0542 PM     HAIL             1 E DUKE                34.67N 99.56W
05/24/2004  1.75 INCH        JACKSON            OK   AMATEUR RADIO

&&

TY/LS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:20 PM CDTSevere Thunderstorm WarningOUNPayne35 min
May 23, 7:42 PM CDTSevere Thunderstorm WarningOUNLincoln38 min
May 23, 8:50 PM CDTSevere Thunderstorm WarningOUNPayne30 min
May 23, 10:01 PM CDTSevere Thunderstorm WarningOUNLincoln, Payne44 min
May 23, 10:42 PM CDTSevere Thunderstorm WarningOUNLincoln38 min
May 24, 4:20 PM CDTSevere Thunderstorm WarningOUNHarmon40 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningOUNGreer51 min
May 24, 4:49 PM CDTSevere Thunderstorm WarningOUNWashita56 min
May 24, 4:55 PM CDTSevere Thunderstorm WarningOUNHarmon50 min
May 24, 4:58 PM CDTSevere Thunderstorm WarningOUNKiowa62 min
May 24, 5:20 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer40 min
May 24, 5:23 PM CDTSevere Thunderstorm WarningOUNJackson37 min
May 24, 5:54 PM CDTSevere Thunderstorm WarningOUNJackson36 min
May 24, 5:55 PM CDTSevere Thunderstorm WarningOUNJackson35 min
May 24, 5:59 PM CDTSevere Thunderstorm WarningOUNKiowa46 min
May 24, 6:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher45 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningOUNCaddo55 min
May 24, 6:22 PM CDTTornado WarningOUNCaddo, Washita38 min
May 24, 6:29 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa46 min
May 24, 6:34 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble41 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningOUNTillman31 min
May 24, 6:51 PM CDTTornado WarningOUNJackson, Tillman24 min
May 24, 6:56 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.